Try it
Dermatology · Drug reactions: morbilliform drug eruption
Sample itemA boy is started on amoxicillin for sore throat and 8 days later develops a symmetrical blanching erythematous macular and papular rash on the trunk with no fever, mucosal lesions or blisters. What is the most likely diagnosis?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Morbilliform (exanthematous) drug eruption
Morbilliform drug eruption is the commonest cutaneous drug reaction and appears about 7 to 10 days after starting the drug, as a symmetrical rash that looks like measles. The absence of fever, mucosal involvement, facial oedema, eosinophilia or blisters argues against severe reactions. Management is withdrawal of the culprit, antihistamines and topical steroids, with monitoring for escalation.
Option by option
A. Morbilliform (exanthematous) drug eruption (correct)
Correct. A blanching symmetrical rash around day 8 without alarm features is morbilliform eruption.
B. Fixed drug eruption
Fixed drug eruption recurs at the same site as a well-defined round plaque.
C. DRESS syndrome
DRESS has fever, facial oedema, eosinophilia and organ involvement.
D. Stevens-Johnson syndrome
SJS has mucosal erosions and skin pain with blisters.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Dermatology questions
- Blistering disordersA patient has flaccid blisters that rupture easily and a positive Nikolsky sign. Which c…
- LeprosyIn which type of leprosy is the lepromin test strongly positive?
- Pigmentary disordersA man has well-demarcated chalk-white macules on his hands and around his mouth. A skin…
- Drug reactionsWhich of the following drugs is a well-recognised trigger of Stevens–Johnson syndrome an…